Alert archive / Kansas / Red Flag Warnings in 2020

Red Flag Warning 11, NWS Dodge City, KS

May 22, 2020Hamilton County, Morton County, Stanton County, Kansas

NWS Dodge City, KS issued this red flag warning at May 22, 2020, 1:41 PM MDT for Hamilton County, Morton County, Stanton County, Kansas. It took effect at May 23, 2020, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2020, 1:41 PM MDT (19:41 UTC)
In effect from
May 23, 2020, 11:00 AM MDT
Expired
May 23, 2020, 8:00 PM MDT
In force
9 hr
Issued by
NWS Dodge City, KS

Counties Hamilton County, KS, Morton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 162 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2362 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

397 
WWUS83 KDDC 221941
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
241 PM CDT Fri May 22 2020

KSZ061-074-084-230345-
/O.NEW.KDDC.FW.W.0011.200523T1700Z-200524T0200Z/
Hamilton-Stanton-Morton-
241 PM CDT Fri May 22 2020 /141 PM MDT Fri May 22 2020/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 9 PM
CDT /8 PM MDT/ SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR 
FIRE WEATHER ZONES 061...074 AND 084...

The National Weather Service in Dodge City has issued a Red Flag
Warning FOR WIND AND RELATIVE HUMIDITY, which is in effect from 
noon CDT /11 AM MDT/ to 9 PM CDT /8 PM MDT/ Saturday.

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 074 Stanton and Fire Weather Zone 084 Morton.

* Winds...South 15 to 25 mph with gusts up to 30 mph.

* Relative Humidity...As low as 10 percent.

* Temperatures...In the mid 80s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
4 follow-up statements
790 
WWUS83 KDDC 222118
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
418 PM CDT Fri May 22 2020

KSZ061-074-084-231200-
/O.CON.KDDC.FW.W.0011.200523T1700Z-200524T0200Z/
Hamilton-Stanton-Morton-
418 PM CDT Fri May 22 2020 /318 PM MDT Fri May 22 2020/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TO 9 PM CDT /8 PM MDT/ SATURDAY FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 061...074 AND 084...

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 074 Stanton and Fire Weather Zone 084 Morton.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Temperatures...In the mid 80s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
138 
WWUS83 KDDC 230754
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
254 AM CDT Sat May 23 2020


KSZ061-074-084-231600-
/O.CON.KDDC.FW.W.0011.200523T1700Z-200524T0200Z/
Hamilton-Stanton-Morton-
254 AM CDT Sat May 23 2020 /154 AM MDT Sat May 23 2020/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...074 AND 084...

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 074 Stanton and Fire Weather Zone 084 Morton.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 8 percent.

* Temperatures...Around 90

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
996 
WWUS83 KDDC 231027
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
527 AM CDT Sat May 23 2020


KSZ061-074-084-240200-
/O.CON.KDDC.FW.W.0011.200523T1700Z-200524T0200Z/
Hamilton-Stanton-Morton-
527 AM CDT Sat May 23 2020 /427 AM MDT Sat May 23 2020/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...074 AND 084...

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 074 Stanton and Fire Weather Zone 084 Morton.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 8 percent.

* Temperatures...Around 90.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
786 
WWUS83 KDDC 240132
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
832 PM CDT Sat May 23 2020

KSZ061-074-084-240245-
/O.EXP.KDDC.FW.W.0011.000000T0000Z-200524T0200Z/
Hamilton-Stanton-Morton-
832 PM CDT Sat May 23 2020 /732 PM MDT Sat May 23 2020/

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS
EVENING FOR FOR FIRE WEATHER ZONES 061... 074 AND 084...

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at May 22, 12:23 PM MDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 22, 12:23 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
123 PM CDT Fri May 22 2020

...Updated Long Term Discussion...

.SHORT TERM...(This afternoon through Saturday)
Issued at 1139 AM CDT Fri May 22 2020

Lingering rain showers and isolated storms have pushed out of the
CWA northeast of Hays with some low stratus and patchy fog in its
wake that will burn off fairly quickly early this afternoon as
high pressure builds back across the CWA in wake of the shortwave
that has pushed further east into central Kansas. Any storm
development later this evening will remain east of the CWA into
the area of Wichita and further into eastern portions of the
state. Short term models do depict a cell of two in southeastern
Colorado pushing into the Oklahoma panhandle that may clip Morton
County near Elkhart but likelihood is low at this point with
severe weather not expected. Otherwise, expect a pleasant
afternoon with ample sunshine and light north to northeast winds
as temperatures push into the upper 70s to low 80s. Overnight low
temperatures will be in the mid to upper 50s.

The aforementioned surface high pressure will push eastward
shifting winds more southerly by mid morning picking up to 15-25
mph as the gradient tightens ahead of another disturbance to the
west coupled with stronger daytime heating mixing boundary layer
winds to the surface. Afternoon high temperatures will be some of
the warmest thus far this spring pushing into the low to mid 90s
being warmest near the Oklahoma state line. Increasing cumulus
clouds during the afternoon will give way to possible thunderstorm
development later in the evening time frame associated with the
aforementioned leeside boundary. Marginal severe weather is
possible with any storms that do development with hail and wind
the main hazards at this time. With enough low level moisture and
instability with the warm temperatures and southeast low level
flow. Confidence is low at this time with much model inconsistency
with the bulk of storm activity to the north into Nebraska and
Dakotas along the marginal risk. If storms do develop, however,
severe is likely, but it comes down to initiation to begin with.
Otherwise, expect clearing overnight into Sunday morning with
temperatures once again in the mid 50s to low 60s west to east
across the CWA.

.LONG TERM...(Saturday night through Friday)
Issued at 107 PM CDT Fri May 22 2020

Frontal passage later on Sunday will give way to not as warm
temperatures in the low to mid 80s with even cooler temperatures
on Monday for Memorial Day being in the upper 60s to low 70s. This
is well below average for this time of year but a warming trend
back to average by mid week and near the 80 degree mark by work
week's end. Morning lows will be in the mid to upper 40s to around
50 to start the long term forecast but back to more general 50s
and around average by mid week and through the end of the period.

Otherwise, another round of possible severe weather for Sunday
with more certainty than the remainder of the long term associated
with the aforementioned cold front. The uncertainty on coverage
and hazards remains to be seen as the shear looks to be behind in
the cool pool of the air mass. Time will tell, but widespread
rainfall looks to be the biggest impact at this time as models
show over an inch of rain east of the Hwy 83 corridor and closer
to 2 inches possible for eastern counties east and long the Hwy
183 corridor. This event from Sunday evening through much of
Monday should help to alleviate some of the drought conditions
currently ongoing, especially out in the western portions of the
CWA. The remainder of the week sees chances for thunderstorm
activity nearly every evening even though on the low side with
higher uncertainty being further out in the forecast. Severe
weather is always never out of the question being the time of year
it is, but chances are on the low side to end the month of May
ending it on a very quiet note in terms of severe weather. Stay
tuned for any updated forecasts over the weekend for the end of
weekend and holiday weather as well as the remainder of the
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1132 AM CDT Fri May 22 2020

Mainly VFR conditions for all sites besides HYS over the course of
the TAF period. Current MVFR visibility around HYS due to low
level ceilings and patchy fog in wake of the rain showers that
have exited the CWA to the northeast. Otherwise, expect light
north to northeast winds less than 10kts and scattered high clouds
depicted on IR overnight and through mid morning. By 15Z, winds
will pick up to around 15kts out of the south to southeast with
increasing clouds in the low to mid levels in advance of another
shortwave pushing across the CWA after the end of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  79  56  91  61 /   0   0   0  10
GCK  80  56  92  59 /   0   0   0  10
EHA  83  56  91  57 /   0   0   0   0
LBL  81  56  92  61 /   0   0   0  10
HYS  76  54  88  63 /  20   0   0  20
P28  80  59  90  66 /  40   0   0  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
Hazardous weather outlook, May 22, 2:24 AM MDT, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
324 AM CDT Fri May 22 2020

KSZ030-031-043>046-061>066-074>081-084>090-231000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
324 AM CDT Fri May 22 2020 /224 AM MDT Fri May 22 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Strong to severe thunderstorms will be possible Saturday evening
and again Sunday evening. The main hazards both days will be hail
up to the size of quarters, wind gusts up to 60 mph and periods
of heavy rainfall.

There will be a chance for thunderstorms almost each day next
week. At this time the probability for widespread hazardous
weather from these storms next week is low.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Lightning: Significant risk

* Monday
  - Lightning: Elevated risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, May 22, 8:07 AM MDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
907 AM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     HAIL             5 N TICE                37.59N 100.74W
05/21/2020  E1.00 INCH       HASKELL            KS   PUBLIC

&&

MLG
Local storm report, May 22, 9:00 AM MDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1000 AM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             11 SE SATANTA           37.31N 100.87W
05/21/2020  E2.00 INCH       SEWARD             KS   PUBLIC

&&

MLG
Local storm report, May 22, 12:41 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
141 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     8 N ULYSSES             37.69N 101.36W
05/21/2020                   GRANT              KS   STORM CHASER

            CONSIDERABLE DAMAGE TO STRUCTURE AT FEEDLOT.
            TIME ESTIMATED FROM RADAR.

&&

MLG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:02 PM MDTSevere Thunderstorm WarningDDCHamilton, Stanton43 min
May 21, 6:07 PM MDTTornado WarningDDCKearny38 min
May 21, 6:12 PM MDTSevere Thunderstorm WarningDDCHaskell, Seward48 min
May 21, 6:14 PM MDTFlash Flood WarningDDCHamilton, Kearny2 hr
May 21, 6:28 PM MDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens47 min
May 21, 6:33 PM MDTSevere Thunderstorm WarningDDCStanton42 min
May 21, 6:37 PM MDTSevere Thunderstorm WarningDDCGrant, Kearny38 min
May 21, 6:43 PM MDTSpecial Weather StatementDDCScott32 min
May 21, 6:59 PM MDTSevere Thunderstorm WarningDDCGray, Haskell34 min
May 21, 7:08 PM MDTSevere Thunderstorm WarningDDCGrant, Stanton52 min
May 21, 7:10 PM MDTSevere Thunderstorm WarningDDCFinney, Grant, Kearny50 min
May 21, 7:17 PM MDTSpecial Weather StatementDDCLane28 min
May 21, 7:17 PM MDTSevere Thunderstorm WarningDDCGrant, Haskell43 min
May 21, 7:32 PM MDTTornado Warning Tornado observedDDCFinney, Kearny20 min
May 21, 7:35 PM MDTSevere Thunderstorm WarningDDCTrego55 min
May 21, 7:44 PM MDTSpecial Weather StatementDDCFinney, Lane46 min
May 21, 7:53 PM MDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens52 min
May 21, 7:54 PM MDTSevere Thunderstorm WarningDDCFinney51 min
May 21, 8:02 PM MDTTornado WarningDDCHaskell28 min
May 21, 8:23 PM MDTSpecial Weather StatementDDCEllis, Ness52 min
May 21, 8:26 PM MDTSpecial Weather StatementDDCFinney49 min
May 21, 8:36 PM MDTSpecial Weather StatementDDCGray39 min
May 21, 8:40 PM MDTSevere Thunderstorm WarningDDCGrant, Gray, Haskell, Meade, Seward, Stevens50 min
May 21, 8:48 PM MDTTornado WarningDDCGray, Haskell13 min
May 21, 8:51 PM MDTSpecial Weather StatementDDCHodgeman39 min
May 21, 8:56 PM MDTSpecial Weather StatementDDCRush49 min
May 21, 9:16 PM MDTSpecial Weather StatementDDCGray29 min
May 21, 9:27 PM MDTSevere Thunderstorm WarningDDCHaskell, Seward, Stevens48 min
May 21, 9:31 PM MDTSevere Thunderstorm WarningDDCFord, Gray, Meade32 min
May 21, 9:43 PM MDTSpecial Weather StatementDDCHodgeman47 min
May 21, 10:13 PM MDTSpecial Weather StatementDDCMeade, Seward47 min

Nearby

Red Flag Warnings in Kansas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.